Winter Storm, Northern Berkshire
- When
- February 12, 10:00 AM EST to February 13, 9:30 AM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A winter storm brought widespread wintry precipitation to Massachusetts on Tuesday, February 12th through Wednesday, February 13th, 2019. Precipitation started out as snow but then quickly transitioned to a period of sleet and then freezing rain throughout the event.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A winter storm brought widespread wintry precipitation to Massachusetts on Tuesday, February 12th through Wednesday, February 13th, 2019. Precipitation started out as snow but then quickly transitioned to a period of sleet and then freezing rain throughout the event. This mix of wintry precipitation resulted in hundreds of closings and delays. Strong winds followed, especially across the Berkshires, which led to power outages across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 12, 9:32 AM EST, 28 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
932 AM EST Tue Feb 12 2019
.SYNOPSIS...
A storm system will bring widespread snow, sleet and freezing
rain to the region today into tonight. This evening's commute
will be impacted by snow and sleet with very difficult to
dangerous travel conditions. The Wednesday morning commute will
also be impacted, mainly along and north of Interstate 90.
Blustery conditions with snow showers and flurries will develop
Wednesday afternoon into early Thursday in the wake of the storm
system.|
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Storm Warning remains in effect across all of east
central New York and adjacent western New England for Tuesday
beginning at 10 am and continuing into Wednesday...
Wind Advisory remains in effect for the northern and central
Taconics, Berkshires and southern Green Mountains from 4 pm
Tuesday until 6 am Wednesday...
As of 930 AM EST, visible satellite imagery shows overcast
skies overspreading the entire region, with regional radar and
surface observations showing the first snowflakes beginning to
fall across south-central NY. NYSM webcams show light snow over
the Catskills and Mid-Hudson Valley with accumulations expected
to begin shortly in these regions. The Capital Region and
Mohawk Valley region should see snowfall starting around
noontime, or shortly before. The snow should then expand into
the southern Adirondacks, Lake George/Saratoga region and
southern VT/western MA between roughly noon and 2 PM.
Temperatures are generally in the teens to low 20s across
eastern NY and western New England, with the exception of the
Adirondacks in the single digits. Moderate-to-heavy snow is
still expected to progress from south to north across the region
as we head through the morning into the mid afternoon. Latest
Hi-Res guidance suggests that the timing of the onset of
precipitation is still in line with the previous forecast.
P-Type transition times, as well as accumulations, look to be in
line with the previous forecast as well.
Previous discussion...
CSTAR research suggests parameters favor a laterally translating
snowband on the leading edge of strongest isentropic lift and
mid level frontogenesis today. Snowfall rates should be
increasing with northward translation of the band, with 1-2
inch/hour becoming common, with some potential for embedded
2-3+ inch/hour once the band reaches the Mohawk Valley region
and points north and east. Can not even rule out a few rogue
rumbles of thunder within this band.
Immediately behind this band, models suggest a stout warm nose
aloft, albeit quite elevated, with max temps within the H800-700
layer. This would favor a quick transition to mainly sleet
after about 2-3 hours of snow for southern areas, and after
about 3-4 hours for central areas. For northern areas, snow may
last longer after onset, and with greater intensity, should pile
up quite a bit.
We have reduced snowfall totals across portions of the mid
Hudson Valley and NW CT, where the transition to sleet should
occur more quickly. In these areas, expect a quick 3-6 inches
of snow, followed by mainly sleet by mid to late afternoon. For
central areas, expect 4-7 inches of snow followed by the
changeover to sleet during the evening commute, while northern
areas most likely have 6-10 inches before any changeover. Any
change in timing of the impinging warmer air aloft would greatly
alter snowfall totals this afternoon/evening, with the
potential for slightly faster timing and reduced snowfall
amounts than currently forecast from the I-90 corridor and
points south and east.
Strong east/southeast winds will develop by mid to late
afternoon across higher terrain areas of the SW Adirondacks,
where gusts of 35-45 mph are expected, and across portions of
the southern Greens, Taconics, and Berkshires, where gusts of
45-55 mph are possible. With these stronger wind gusts, the wind
advisory remains in effect for the southern Greens, Taconics,
and Berkshires.
High temps will be quite cold given potential wet bulb effects
from falling precipitation into the initially dry shallow layer,
with teens to lower/mid 20s expected by late in the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight, most areas should be witnessing a mix of sleet and
freezing rain for this evening through around midnight, outside
of portions of the southern Adirondacks, where pockets of
moderate to heavy snow may still occur. Freezing rain may lead
to ice accretion of up to one quarter of an inch across portions
of the SE Catskills, mid Hudson Valley and Litchfield County,
CT, with between one tenth and one quarter of an inch possible
across the Capital Region, Taconics and Berkshires. Up to one
tenth of an inch could occur across eastern portions of the
Mohawk Valley, the Lake George/Saratoga region.
After midnight, as the warmer air aloft begins to become
pinched off, a transition back to snow is expected for most
areas north of the I-90 corridor, and could extend into the
Capital Region, northeast Catskills and Berkshires before
daybreak. An additional several inches of snow will be possible
across the southern Adirondacks, with an additional 1-3 inches
possibly occurring across the Mohawk Valley and Lake George
region, with generally up to an inch or two across Saratoga and
the Capital Region.
For Wednesday-Wednesday night, snow may linger through mid
morning for areas mainly north of I-90 due to additional
synoptic forcing ahead of an embedded shortwave. Behind this
wave, strong subsidence may allow for a brief period of clearing
in valley areas, before clouds redevelop in the afternoon. In
addition, scattered to numerous snow showers should develop from
NW to SE during the afternoon, with a few embedded heavier
squalls possible. Rain may initially be mixed in for some
valley areas. It will become windy by late in the day, with some
gusts of 35-45+ mph possible. A new wind advisory may be
required for portions of the region for Wednesday afternoon and
night. Also, a Lake Effect/Enhanced snowband may organize and
extend into the southwest Adirondacks, with some extensions
possible into the upper Hudson Valley and southern VT, per local
CSTAR inland extent research. A new Winter Weather Advisory may
be needed for portions of Herkimer/Hamilton Counties for late
Wednesday into Wednesday night, where several additional inches
of snowfall is possible. Elsewhere, spotty accumulations of a
coating to 2-3 inches will be possible. Wednesday high temps may
spike into the lower 40s for valley areas late in the morning,
before dropping back through the 30s in the afternoon. Higher
terrain areas should reach the 30s, before falling into the 20s
by late afternoon. Lows Wednesday night mainly in the teens and
20s.
Thursday, any lingering morning snow showers should taper off by
afternoon. It may remain breezy/windy in the morning, before
decreasing through the day. High temps mainly in the 30s to
lower 40s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The period starts out out Thursday night with a northern stream
cyclone lifting northeastward across the upper Great Lakes.
Southwest flow aloft will increase over our area, with large scale
ascent also increasing in response to a broad upper trough shifting
eastward as well. With relatively cold low level temps to start,
some frozen precip will be possible, especially across the higher
terrain areas. Will mention light snow with some pockets of sleet in
the higher terrain, with mainly rain/snow in the valleys as temps
are expected to gradually rise overnight. Cannot rule out some
spotty freezing rain into early Friday morning, but not high enough
confidence to mention in forecast at this time.
On Friday the boundary layer is expected to warm enough so that most
of the precip will change to plain rain, except for rain/snow in
parts of the southern Adirondacks and southern Green Mountains.
Models have come into better agreement regarding the evolution of
this system for Friday. Northern stream trough now expected to
remain separate, with a cold front pushing eastward across the area,
as the parent cyclone tracks well NE into Quebec. Any southern
stream energy is now anticipated to lag well behind the northern
stream trough, and pass by well to our south on Saturday. Main
change for our region will be less QPF and a very fast/progressive
system.
Colder air will filter back in Friday night into Saturday behind the
cold front. Some lake effect snow will be possible across SW
Adirondacks and MOhawk Valley with W-NW flow setting up, along with
some minor upslope snow showers in the mountains of western New
England. We should see a decrease in snow shower activity by later
Saturday, as surface ridging is expected to build in from the upper
Great Lakes and southeast Canada. Seasonably dry and cold conditions
should then remain in place Saturday night into Sunday.
Models start to diverge again for the Sunday night into Monday time
frame, as the ECMWF in depicting a dry confluent flow regime, while
the GFS has a double-barrel southern stream system affecting the
region. Chaotic flow pattern resulting in a very low confidence
forecast during this time, so will mention low chance pops for now
until models can better resolve the relevant features.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A storm system approaching from the south and west will bring
widespread snow, sleet and freezing rain to the region today
into early Wednesday. VFR conditions will prevail well into
the morning hours with high/mid level clouds in place and cigs
gradually lowering.
Then, snow will develop from southwest to northeast from mid
morning to early afternoon, beginning first at KPOU near 15Z
then KALB/KPSF by close to 16Z and eventually KGFL around 18Z.
The snow will cause conditions to rapidly deteriorate to IFR. As
precipitation rates increase, a period of heavy snow is
expected to occur from mid afternoon into early evening. Will
continue to mention tempos for +SN and VLIFR vsby at all
terminals with high confidence in heavy snow occurring.
As warmer air aloft moves in, snow will mix with and change to
sleet, and eventually a mix of sleet and freezing rain. The
change to a mix will occur first at KPOU around 19Z, then
KALB/KPSF around 21Z, and KGFL by 00Z Wed. Once the mixing
occurs, vsby will improve but still generally remain at
IFR levels in 1-2SM range. Precip will briefly change back to
light snow showers around 10Z, before ending close to 12Z
Wednesday.
Winds will initially be northeast around 6-12 kt, becoming
east-southeast this afternoon. Low level wind shear will
develop this evening, as southeast winds aloft increase to
around 40 kt, with surface winds 10-12 kt. Conditions will be
borderline, but will include mention starting 00Z-02Z Wed.
Outlook...
Wednesday Night: Moderate Operational Impact. Windy Scattered SHSN.
Thursday: Low Operational Impact. Breezy Isolated SHSN.
Thursday Night: Moderate Operational Impact. Chance of RA...SN.
Friday: High Operational Impact. Likely RA.
Friday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Saturday: Moderate Operational Impact. Chance of SHSN.
&&
.HYDROLOGY...
A storm will impact the region today and tonight with snow,
sleet and freezing rain. Snow and some rain showers are expected
Wednesday. Although heavy precipitation will occur from this
storm system, it will mainly be frozen and thus have little
immediate hydrological impacts.
Another storm system is expected Friday into Saturday, however
guidance is now indicating lighter precipitation and cooler
temperatures across the region. Should this trend continue, then
any threat for renewed movement of ice and ice jam flooding will
remain very low.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 6 AM EST Wednesday for CTZ001-013.
NY...Winter Storm Warning until noon EST Wednesday for NYZ047>054-
058>061-063-064.
Wind Advisory from 4 PM this afternoon to 6 AM EST Wednesday
for NYZ054-061.
Winter Storm Warning until 6 AM EST Wednesday for NYZ065-066.
Winter Storm Warning until 4 PM EST Wednesday for NYZ032-033-
038>043-082>084.
MA...Winter Storm Warning until noon EST Wednesday for MAZ001-025.
Wind Advisory from 4 PM this afternoon to 6 AM EST Wednesday
for MAZ001-025.
VT...Wind Advisory from 4 PM this afternoon to 6 AM EST Wednesday
for VTZ013-014.
Winter Storm Warning until 4 PM EST Wednesday for VTZ013>015.
&&
SYNOPSIS...KL
NEAR TERM...Cebulko/KL
SHORT TERM...KL
LONG TERM...JPV
AVIATION...JPV
HYDROLOGY...IAA/KLHazardous Weather Outlook National Weather Service Albany NY 455 AM EST Tue Feb 12 2019 NYZ032-033-038>043-082>084-VTZ015-131200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Northern Fulton-Southeast Warren-Southern Washington-Eastern Windham- 455 AM EST Tue Feb 12 2019 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EST WEDNESDAY... This Hazardous Weather Outlook is for the western and southern Adirondacks, the Lake George Saratoga region and Mohawk Valley of eastern New York, and eastern Windham County in southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong west winds are expected Wednesday afternoon into Wednesday night. Should the potential for wind gusts exceeding 45 mph increase, then a wind advisory would be issued. Lake effect snowbands may produce moderate snowfall amounts across portions of Herkimer and Hamilton Counties Wednesday afternoon and night. Should this potential increase, then a Winter Weather Advisory would be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VTZ013-014-131200- Bennington-Western Windham- 455 AM EST Tue Feb 12 2019 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM EST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST WEDNESDAY... This Hazardous Weather Outlook is for Bennington and western Windham Counties in southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong west winds are expected Wednesday afternoon into Wednesday night. Should the potential for wind gusts exceeding 45 mph increase, then a wind advisory would be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ001-025-NYZ054-061-131200- Northern Berkshire-Southern Berkshire-Eastern Rensselaer- Eastern Columbia- 455 AM EST Tue Feb 12 2019 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO NOON EST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST WEDNESDAY... This Hazardous Weather Outlook is for western Massachusetts and the central Taconics of east central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong west winds are expected Wednesday afternoon into Wednesday night. Should the potential for wind gusts exceeding 45 mph increase, then a wind advisory would be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ047>053-058>060-063-064-131200- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Western Greene- Eastern Greene-Western Columbia-Western Ulster-Eastern Ulster- 455 AM EST Tue Feb 12 2019 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO NOON EST WEDNESDAY... This Hazardous Weather Outlook is for the Capital District, Schoharie Valley, eastern Catskills and portions of the mid Hudson Valley of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Strong west winds are expected Wednesday afternoon into Wednesday night. Should the potential for wind gusts exceeding 45 mph increase, then a wind advisory would be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ001-013-NYZ065-066-131200- Northern Litchfield-Southern Litchfield-Western Dutchess- Eastern Dutchess- 455 AM EST Tue Feb 12 2019 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EST WEDNESDAY... This Hazardous Weather Outlook is for northwestern Connecticut and Dutchess County of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong west winds are expected Wednesday afternoon into Wednesday night. Should the potential for wind gusts exceeding 45 mph increase, then a wind advisory would be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The national radar mosaic for the moment the first event began.
2 strong wind, 1 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806381, 806382, 806383, 806384.